- Keith Hawton, senior clinical lecturera,
- Christopher Ware, senior registrara,
- Hamant Mistry, general practitioner traineeb,
- Jonathan Hewitt, registrarb,
- Stephen Kingsbury, clinical lecturera,
- Dave Roberts, clinical nurse specialistb,
- Heather Weitzel, clinical nurse specialistb
- a University Department of Psychiatry, Warneford Hospital, Oxford OX3 7JX
- b Barnes Unit, Department of Psychological Medicine, John Radcliffe Hospital, Oxford OX3 9DX
- Correspondence to: Dr Hawton.
- Accepted 23 November 1994
Paracetamol is the most commonly used substance in deliberate self poisoning.1 As a result, hepatic toxicity due to paracetamol accounts for over half of all cases referred to liver units because of fulminant liver failure,2 is the definite cause of at least 150 deaths a year in the United Kingdom3 and is now an important reason for liver transplanation.4
The reasons why people choose paracetamol for self poisoning and their understanding of its effects have been little studied. Nearly 20 years ago a study of patients with self poisoning by paracetamol admitted to London's King's College Hospital—a tertiary referral centre for patients with liver problems—showed that most patients did not know that paracetamol was dangerous in overdose.5 That study was conducted when self poisoning with paracetamol was much less common than it is now and before there had been much publicity about the phenomenon. We conducted the present study to determine why current patients with self poisoning by paracetamol choose paracetamol and their awareness of its dangers.
Subjects, methods, and results
In all, 80 patients out of a consecutive sample of 123 patients with self poisoning who were admitted to the John Radcliffe Hospital, Oxford, from September 1992 to March 1993 having taken overdoses of paracetamol or compounds containing paracetamol or both, consented to participate in the research interview. The subjects comprised more females than males, and most were fairly young (table). Of the remaining 43 patients, 18 refused to participate, 20 had left hospital before their consent could be obtained, and five were not invited because they were confused or too ill. No significant differences existed between the included and excluded patients according to sex and age. The interviewers were all experienced in interviewing patients with self poisoning. The interview was based on a structured questionnaire.
Availability was the most common reason for subjects choosing paracetamol for their overdoses, although more than a third said they chose it because they knew it was dangerous (table). Although 38 subjects had taken an overdose with paracetamol that they had obtained for medical purposes, 42 had obtained the drug specifically for an overdose. When the subjects were asked to choose which of six possible outcomes of a paracetamol overdose they had expected, few thought that an overdose was safe, and more than three quarters thought that it could cause death. Thirty four subjects knew that paracetamol could cause damage to or failure of the liver. Most subjects, however, said that they thought that any harmful effects would have shown fairly quickly; only 18 realised that the effects would take more than 24 hours to appear. Responses to an open question about the specific effects of paracetamol showed that 42 subjects had expected paracetamol to cause unconsciousness.
The fact that paracetamol is dangerous in overdose seemed well recognised among our subjects, in contrast with the findings of the earlier study at King's College Hospital.5 This difference presumably reflects extensive media information about self poisoning with paracetamol and awareness of deaths resulting from overdose. Our study showed, however, a lack of knowledge about the specific effects that an overdose might have and the timing of such effects.
Prevention of fatal self poisoning with paracetamol is now an urgent issue. While education about the potential effects might be one approach, the considerable awareness of the dangers had clearly not put our subjects off. Reducing the number of tablets in individual preparations (with only one preparation allowed per purchase) seems to be a potentially more useful step.
This study was supported by a grant from Oxford Regional Health Authority. We thank Ann Day and Joan Fagg for helping to analyse the results and Dr Louise Sell and the staff at the Barnes Unit, Department of Psychological Medicine, John Radcliffe Hospital, for their help.